Skip Navigation Archive: U.S. Department of Health and Human Services U.S. Department of Health and Human Services
Archive: Agency for Healthcare Research Quality www.ahrq.gov
Archival print banner

This information is for reference purposes only. It was current when produced and may now be outdated. Archive material is no longer maintained, and some links may not work. Persons with disabilities having difficulty accessing this information should contact us at: https://info.ahrq.gov. Let us know the nature of the problem, the Web address of what you want, and your contact information.

Please go to www.ahrq.gov for current information.

  • Publication # 13-RA008

Risk of death increases in nursing home residents after exposure to typical antipsychotics

Elderly Health/Long-Term Care

Antipsychotic medications are commonly used in nursing homes to help patients with dementia, schizophrenia, and other behavior problems. Older drugs, called typical antipsychotics, can cause a variety of central nervous system side effects. The newer, atypical agents are preferred by many due to their better side effect profiles. Typical antipsychotics can increase the risk for mortality in the elderly, concludes a new study. 

Researchers analyzed Medicare and Medicaid data on 3,609 typical antipsychotic users matched with 3,609 atypical antipsychotic users. All were 65 years and older residing in nursing homes in 4 States and insured by both Medicare and Medicaid. These dually eligible residents are generally poorer and less healthy than other nursing home residents. Prescription claims data were used to identify the type of antipsychotic prescribed. Each resident was followed for a maximum of 180 days to determine the risk of death from using these agents. The all-cause mortality risk was highest (81 percent) during the first 40 days of typical antipsychotic therapy compared to treatment with atypical agents. Overall, there were 1,529 deaths.

Residents who used atypical antipsychotics had an unadjusted mortality rate of 18.42 percent compared with 24.06 percent for users of typical antipsychotics. On average, there was a 41 percent higher risk of death within 180 days of exposure to typical agents compared to treatment with atypical agents. 

The researchers advise physicians to base their decisions to use antipsychotics in this population on individual risk factors as well as the acute and long-term risks of therapy. Since dual-eligible residents are particularly vulnerable, they should be closely monitored once antipsychotic treatment is started. The study was supported by AHRQ (HS16920). 

See "Risk of death in dual-eligible nursing home residents using typical or atypical antipsychotic agents," by Rajender R. Aparasu, M.Pharm., Ph.D., Satabdi Chatterjee, B.Pharm., M.S., Sandhya Mehta, M.S., and Hua Chen, M.D., Ph.D., in the November 2012 Medical Care 50(11), pp. 961-968.

KB

Page last reviewed May 2013
Internet Citation: Risk of death increases in nursing home residents after exposure to typical antipsychotics: Elderly Health/Long-Term Care. May 2013. Agency for Healthcare Research and Quality, Rockville, MD. https://archive.ahrq.gov/news/newsletters/research-activities/13may/0513RA20.html

 

The information on this page is archived and provided for reference purposes only.

 

AHRQ Advancing Excellence in Health Care